Alert archive / Colorado / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Denver/Boulder, CO

May 28, 2011Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2011, 8:04 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2011, 8:04 PM MDT (02:04 UTC)
Expired
May 28, 2011, 8:45 PM MDT
In force
41 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 8:09 PM MDTHAIL 0.884 Nne Rush, COENDED AT 0814 PM.
May 28, 8:26 PM MDTTSTM WND GST 606 W Punkin Center, CO
May 28, 8:39 PM MDTHAIL 1.756 W Punkin Center, CO
May 28, 8:53 PM MDTHAIL 0.755 Ne Punkin Center, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
429 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS55 KBOU 290204
SVRBOU
COC039-073-290245-
/O.NEW.KBOU.SV.W.0009.110529T0204Z-110529T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
804 PM MDT SAT MAY 28 2011

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO
  SOUTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO

* UNTIL 845 PM MDT

* AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 13
  MILES WEST OF KUTCH...OR 35 MILES SOUTHWEST OF LIMON...MOVING EAST
  AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNKIN
  CENTER...MATHESON AND KUTCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 3879 10405 3911 10405 3913 10406 3920 10406
      3926 10371 3884 10351
TIME...MOT...LOC 0204Z 260DEG 20KT 3887 10407
WIND...HAIL 60MPH 1.00IN

$$

BARJENBRUCH
1 follow-up statement
402 
WWUS55 KBOU 290224
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
824 PM MDT SAT MAY 28 2011

COC039-073-290245-
/O.CON.KBOU.SV.W.0009.000000T0000Z-110529T0245Z/
LINCOLN CO-ELBERT CO-
824 PM MDT SAT MAY 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES...

AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS UP TO ABOUT 60 MPH.  THIS STORM WAS LOCATED 2 MILES
WEST OF KUTCH...OR 28 MILES SOUTHWEST OF LIMON...MOVING EAST AT 25
MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUNKIN CENTER AND KUTCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3879 10405 3910 10394 3922 10391 3926 10371
      3884 10351
TIME...MOT...LOC 0224Z 260DEG 20KT 3891 10390
WIND...HAIL 60MPH 1.25IN

$$
BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 7:59 PM MDT, 5 minutes earlier.

Area forecast discussion, May 28, 7:59 PM MDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
759 PM MDT SAT MAY 28 2011

.UPDATE...SHOWERS HAVE BECOME MORE NUMEROUS ESPECIALLY NORTH OF
DENVER. AIRMASS HAS MOISTENED WITH GENTLE Q-G LIFT...AND SOUNDINGS
SHOW POTENTIAL INSTABILITY WITH CROSS SECTIONS ALSO INDICATING
CSI. FARTHER SOUTH...NEW CELLS HAVE JUST TAPPED INTO SURFACE BASED
CAPE WITH VALUES OF 500-1500 J/KG FROM SOUTHWEST LINCOLN COUNTY
INTO THE ARKANSAS RIVER VALLEY. WILL MONITOR THOSE FOR SEVERE
POTENTIAL WITH PLENTY OF LOW LEVEL SHEAR.

&&

.PREV DISCUSSION... /ISSUED 340 PM MDT SAT MAY 28 2011/

SHORT TERM...COOL AND STABLE AIR HAS REMAINED IN PLACE ACROSS THE
NORTHEAST PLAINS.  A SURFACE LOW HAS FORMED OVER THE SOUTHERN HALF
OF THE STATE...WHERE SUNNIER SKIES HAVE WARMED THE AIRMASS.  THE LOW
PRESSURE WILL HELP MAINTAIN THE EASTERLY FLOW ACROSS THE PLAINS THIS
EVENING.  STRATUS IS EXPECTED TO INCREASE OVERNIGHT AS THE LOW
LEVELS BECOME QUITE MOIST.  RADAR AND SATELLITE PICTURES ARE NOW
SHOWING A FEW SHOWERS OVER THE SOUTHERN TIP OF JEFFERSON COUNTY
WHICH IS AT THE NORTHERN FRINGE OF THE WARMER AIRMASS ACROSS
SOUTHERN COLORADO.  HAVE HELD ONTO ISOLATED SHOWERS ACROSS THE
FORECAST AREA SINCE A STRONG JET OVERHEAD WILL HELP ENHANCE ANY
SHOWERS THAT DO DEVELOP OVER THE NEXT FEW HOURS.

FOR SUNDAY...THE GFS AND NAM SHOWS VASTLY DIFFERENT SOLUTIONS WITH
THE GFS MUCH WARMER THAN THE NAM.  FORECAST HAS TENDED TOWARD THE
NAM SOLUTION WHICH HOLDS A SURFACE LOW FURTHER TO THE SOUTH THROUGH
TOMORROW AFTERNOON.  WITH THE WEST COAST TROUGH DIGGING OVER NEVADA
THROUGH TOMORROW...IT DOESN'T MAKE SENSE THAT THE SURFACE LOW OVER
COLORADO WOULD KICK OUT AS FAST AS THE GFS DEPICTS.  IF THE SURFACE
LOW LINGERS OVER THE PALMER DIVIDE...THEN THE NORTHEAST PLAINS WILL
BE UNDER A THREAT OF SHOWER DEVELOPMENT IN THE WARM FRONTAL REGION.
SOUTHEASTERLY FLOW AT LOW LEVELS AND CONTINUED STRONG FLOW AT MID
AND UPPER LEVELS WILL CREATE A STRONGLY SHEARED ENVIRONMENT.  WILL
GO WITH 10-20 PERCENT POPS FOR NOW.

LONG TERM...NOW APPEARS WE/LL STILL BE DEALING WITH THE UPPER LOW
WHICH MODELS SHOW CLIPPING NORTHWESTERN PORTIONS OF THE STATE SUNDAY
NIGHT AND MONDAY MORNING. MOST OF THE LIFT AND PRECIP GENERATED BY
THIS PASSING TROUGH APPEARS TO REMAIN OVER THE HIGHER MTN ELEVATIONS
ROUGHLY NORTH OF I-70. MEANWHILE AREAS EAST OF THE MTNS SHOULD FOR
THE MOST PART REMAIN DRY DURING THE PERIOD WITH STRENGTHENING
WEST-SOUTHWESTERLY DOWNSLOPE FLOW. NRN MTN AREAS COULD PICK UP A FEW
MORE INCHES OF THE WHITE STUFF BEFORE THIS SYSTEM KICKS OUT BY
MONDAY AFTERNOON. MONDAY LOOKS QUITE WINDY...PERHAPS ON THE ORDER OF
40-50KT GUSTS ABOVE TIMBERLINE AND ON EAST SLOPES OF THE FRONT RANGE.
THE PLAINS AND SOUTH PARK WON/T MISS OUT WITH WIND GUSTS APPROACHING
40 KTS BY AFTERNOON. 850-700 TEMPERATURES COOL BY SEVERAL DEGS C FRO
THE DAY WITH POST TROUGH COLD AIR ADVECTION. SO WINDS SHOULD FEEL
PRETTY BRISK. IF IT WERE NOT FOR THE EXTENSIVE GREEN UP OF FUELS MAY
HAVE CONSIDERED ISSUING A FIRE WEATHER WATCH FOR THE PLAINS AND
FOOTHILLS.

MONDAY NIGHT AND BEYOND...STRONG WARMUP BENEATH AN UPPER RIDGE
BUILDING OVER THE SOUTHERN GREAT PLAINS WILL SEND DEWPOINTS AND RHS
DOWNWARD AND THE MERCURY UPWARD. PROGGED 700MB TEMPERATURES UP OVER
15C OVR NERN COLORADO WEDNESDAY AND THURSDAY WHICH WOULD EQUATE TO
DAYTIME SFC TEMPERATURES IN THE UPPER 80S/LOWER 90S ON THE PLAINS.
BY LATE IN THE PERIOD...WITH THE UPPER RIDGE BUILDING WELL UP OVER
THE GREAT PLAINS WINDS BOTH SFC AND ALOFT TAKE ON A MORE SOUTHERLY
COMPONENT...WHICH APPEARS TO TRANSPORT A STREAMER OF SUBTROPICAL
MOISTURE UP OVER ERN PORTIONS OF THE FCST AREA LATE IN THE WEEK.
LOOKS ALMOST MONSOONISH. FOR THAT REASON WILL STICK IN A FEW
AFTERNOON/EVENING T-STORMS EACH DAY...BUT TEMPS SHOULD REMAIN AS
MUCH 10-15F ABOVE AVERAGE FOR THE DATE.

BIGGEST CONCERN DURING THE EXTENDED PERIOD WILL BE THE THREAT OF
FLOODING IN THE HIGH COUNTRY. WITH NIGHT TIME TEMPS REMAINING ABOVE
FREEZING AND DAYTIME TEMPERATURES IN THE 55 TO 75 DEG RANGE... GOOD
BE WE/LL SEE QUITE BIT OF MELT AND RUNOFF FROM RECORD SNOWPACK IN
THE HIGH COUNTRY. BY LATE WEEK...THERE/S ALSO A GOOD BET WE/LL BE
DEALING WITH FLOODING ON MANY MTN AND HIGH VALLEY STREAMS AND
CREEKS. STAY TUNE.

&&

.AVIATION...AIRMASS APPEARS TO BE TOO STABLE FOR MUCH SHOWER
DEVELOPMENT THIS EVENING.  A MATURE DENVER CYCLONE IS AFFECTING THE
WIND PATTERNS THIS AFTERNOON.  LATER THIS EVENING...WINDS SHOULD
SHIFT TO THE NORTH AND BRING DOWN AREAS OF STRATUS THAT IS PRESENTLY
IN THE FORT COLLINS/GREELEY AREA.  CIGS SHOULD REMAIN VFR ABOVE 6000
FEET THROUGH MIDNIGHT.  AFTER MIDNIGHT...STRATUS MOVING INTO THE
AREA WILL DROP CIGS TO MVFR.

.HYDROLOGY...THE AIRMASS ON THE PLAINS IS TOO STABLE THIS AFTERNOON
FOR CONVECTION TO GET STARTED.  DO NOT EXPECT ANY HEAVY SHOWERS OR
THUNDERSTORMS THIS EVENING...HENCE NO HYDROLOGIC THREAT THROUGH NOON
ON SUNDAY.

IT WILL BE DRY AND WINDY MONDAY AFTERNOON...ESPECIALLY ALONG AND
EAST OF THE CONTINENTAL DIVIDE.  TEMPERATURES WILL CLIMB ABOVE
NORMAL NEXT WEEK WITH HIGHS IN THE 50S TO 60S...IN THE MOUNTAINS
WITH 70S TO LOWER 80S IN THE MOUNTAIN VALLEYS. OVERNIGHT LOWS ARE
EXPECTED TO REMAIN ABOVE FREEZING IN THE MOUNTAINS.   THIS WILL
RESULT IN A RAPID SNOW MELT NEXT WEEK OF THE EXTENSIVE SNOWPACK. LOW
LYING AREAS NEAR RIVERS AND CREEKS CAN EXPECT FLOODING...IN THE
MIDDLE AND TO LATER PARTS OF NEXT WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BARJENBRUCH
LONG TERM....99
Hazardous weather outlook, May 28, 11:14 AM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT SAT MAY 28 2011

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT SAT MAY 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT RANGE AND
ACROSS THE PALMER DIVIDE AFTER 3 PM.  ELSEWHERE...SCATTERED SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE WITH SOME SNOW IN THE MOUNTAINS
ABOVE 10000 FEET...MAINLY NEAR THE WYOMING BORDER.

FOR RESIDENTS IN THE FOUR MILE BURN AREA OF BOULDER COUNTY...
SCATTERED THUNDERSTORMS MAY AFFECT THE AREA BETWEEN 3 PM AND 8 PM
WITH RAINFALL AMOUNTS UP TO A QUARTER INCH IN LESS THAN 30 MINUTES.
IF A HEAVIER STORM MOVES ACROSS THE BURN AREA...UP TO ONE HALF INCH
COULD OCCUR IN 30 MINUTES...POSSIBLY LEADING TO SOME FLASH
FLOODING.

FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
NORTHEAST COLORADO WITH RAIN AND SNOW SHOWERS IN THE MOUNTAINS
MAINLY OVER GRAND...JACKSON AND LARIMER COUNTIES.  ACCUMULATIONS OF
2 TO 4 INCHES WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN PASSES ABOVE
10000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A GOOD CHANCE OF RAIN AND SNOW IN THE MOUNTAINS AND A
CHANCE OF RAIN SHOWERS AND THUNDERSTORMS AT LOWER ELEVATIONS THROUGH
SUNDAY NIGHT. PRECIPITATION SHOULD END ON THE PLAINS OF NORTHEAST
COLORADO MONDAY MORNING BUT CONTINUE IN THE HIGH COUNTRY AT LEAST
THROUGH EARLY AFTERNOON. LIGHT SNOW ACCUMULATION IS TO BE EXPECTED
IN THE NORTHERN MOUNTAINS DURING THE PERIOD. MONDAY ALSO LOOKS QUITE
WINDY PARTICULARLY IN AREAS ALONG AND EAST OF THE CONTINENTAL
DIVIDE.

DRY CONDITIONS WILL CONTINUE FOR THE REMAINDER OF THE WEEK...WITH
TEMPERATURES CLIMBING WELL ABOVE AVERAGE AS THE OUTLOOK AREA COMES
UNDER THE INFLUENCE OF A STRONG RIDGE OF HIGH PRESSURE.

SEVERE WEATHER IS NOT ANTICIPATED DURING THIS PERIOD...ALTHOUGH
THE STRONG HEATING NEXT WEEK WILL LIKELY CAUSE RAPID SNOW MELT IN
THE HIGH COUNTRY POTENTIALLY RESULTING IN HEAVY RUNOFF AND FLOODING
ON MANY STREAMS AND CREEKS IN THE MOUNTAINS AND HIGH VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DANKERS/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:45 PM MDTSevere Thunderstorm WarningBOULincoln45 min
May 28, 8:54 PM MDTTornado WarningBOULincoln51 min
May 28, 10:23 PM MDTSpecial Weather StatementBOUElbert37 min
May 28, 11:41 PM MDTSpecial Weather StatementBOUElbert34 min
May 29, 3:35 PM MDTHigh Wind WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 7 more14 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.